Missouri, 2007

Flash Flooding and Flood in Missouri, May 10, 2007

May 10, 2007 · NWS SGF · 17 events in 16 counties and zones

Heavy thunderstorms caused flash flooding in several areas. A few marginally severe hail was also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy thunderstorms caused flash flooding in several areas. A few marginally severe hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 1:55 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, May 10, 1:55 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU MAY 10 2007

.DISCUSSION...

LATEST RADAR IMAGES SHOW A FEW SHOWERS AND STORMS EXITING THE
VICHY/ROLLA AND VERSAILLES AREAS EARLY THIS MORNING...WITH AN AREA
OF LIGHT RAIN DEVELOPING OVER NORTHWEST ARKANSAS. LOOKING FURTHER
TO OUR SOUTHWEST...ANOTHER CLUSTER OF STORMS WAS DEVELOPING OVER
THE RED RIVER VALLEY.

WITH A LACK OF ANY WELL DEFINED SURFACE BOUNDARIES...WILL
CONTINUE TO SEE MAINLY AFTERNOON THUNDERSTORMS OVER THE AREA AS
MOIST LOW LEVEL AIRMASS INTERACTS WITH WEAK DISTURBANCES ROTATING
AROUND MAIN UPPER TROUGH OVER WEST TEXAS THIS MORNING. FORECAST
MODEL GUIDANCE CONTINUES TO SHOW INCREASING COVERAGE OF
PRECIPITATION AS SYNOPTIC SCALE LIFT INCREASES WITH CLOSER
PROXIMITY OF UPPER LOW AS IT MOVES INTO CENTRAL TEXAS THIS
AFTERNOON. HAVE REFLECTED THIS TREND IN POP GRIDS WITH HIGHEST
CHANCES OVER OUR SOUTHERN ZONES DURING THE AFTERNOON. SEVERE
POTENTIAL REMAINS MARGINAL WITH MODERATE INSTABILITY AND WEAK
VERTICAL WIND SHEAR. LONG AND THIN POSITIVE AREA ON FORECAST
SOUNDINGS ALONG WITH PRECIPITABLE WATER VALUES WELL OVER AN INCH SUGGESTS
CONTINUED POTENTIAL FOR HEAVY RAINFALL.

EXPECT TO SEE SIMILAR FORECAST TREND FOR FRIDAY. THE ONLY
ADJUSTMENT WILL BE TO SHIFT PRECIP CHANCES FURTHER SOUTH AS UPPER
LOW SINKS SOUTHEAST TOWARD THE NORTHERN GULF COAST.

FOR SATURDAY THROUGH MONDAY...EXPECT TO SEE DRIER CONDITIONS
DEVELOP AS UPPER RIDGING BUILDS OVER THE AREA AND CANADIAN HIGH
PRESSURE BUILDS SOUTH INTO THE OHIO VALLEY. HAVE TRIMMED TEMPS
BACK A COUPLE DEGREES OVER OUR EASTERN COUNTIES ON SUNDAY TO
ACCOUNT FOR GREATER INFLUENCE FROM OHIO RIVER HIGH...WITH WARMER
TEMPS...AROUND MID 80S...OVER OUR CENTRAL AND WESTERN COUNTIES.

TERRY

&&

.AVIATION...

FOR THE 12Z KSGF/KJLN TAFS...CONVECTION HAS ONCE AGAIN FORMED
OVER CENTRAL OKLAHOMA THIS MORNING. THIS ACTIVITY WILL MOVE TO THE
NORTHEAST. THERE IS STILL QUESTION IF THIS ACTIVITY WILL MOVE OVER
THE TAF SITES...AS IT MAY STAY TO THE WEST OF THE KJLN TAF SITE.
ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL
ALSO ONCE AGAIN BE POSSIBLE TODAY. DUE TO THE SCATTERED NATURE OF
THIS ACTIVITY...HAVE LEFT THUNDER AND SHOWERS OUT OF THE TAFS.
WILL MONITOR AND AMEND TO ADD IF NEEDED.

WISE
&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING OVER THE OSAGE RIVER BASIN ALONG WITH
RESIDUAL FLOODING ALONG CREEKS AND STREAMS OVER SOUTHEAST KANSAS
COUNTIES AND VERNON COUNTY MO IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON. ANY ADDITIONAL STORMS THAT DEVELOP OVER THE AREA WILL
LEAD TO RAPID RUNOFF AND ADDITIONAL FLOODING IN AND NEAR LOW LYING
AREAS.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, May 10, 3:33 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 AM CDT THU MAY 10 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
433 AM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS. MOST OF THE STORMS ARE
  EXPECTED TO DEVELOP DURING THE AFTERNOON...AS DAYTIME HEATING
  INCREASES INSTABILITY OVER THE AREA.

  THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAINFALL...
  WHICH COULD LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN
  THOSE AREAS THAT RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. A
  FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF
  QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY. LOCALIZED
  FLOODING OF LOW LYING AREAS IS ALSO EXPECTED TO CONTINUE OVER
  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
  HOWEVER...STORM SPOTTERS ARE ENCOURAGED TO FORWARD REPORTS OF
  FLOODING TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The radar

The Springfield radar (KSGF), 142 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 2 hail, 1 flood. Local standard time, as filed.

Flash Flood, Miller

When
May 10, 11:30 AM CST to 5:00 PM CST
Where
Miller County, 2.17 mi W of Eldon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.350, -92.620

Excessive rainfall caused flooding of low water crossing and low lying areas across much of the county. The intersection of Highway 52 and Highway Y experienced flooding.

Flood, Vernon

When
May 10, 1:20 PM CST to 7:00 PM CST
Where
Vernon County, 2.65 mi NW of Milo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.780, -94.350

Flooding continued over sections of Vernon County after several periods of heavy rain.

Flash Flood, Pulaski

When
May 10, 1:28 PM CST to 6:00 PM CST
Where
Pulaski County, 2.29 mi WNW of Franks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.960, -92.090

Excessive rainfall created flooding in areas of Pulaski County. Jones Creek was flooding over Highway O causing impassable conditions to motorists.

Flash Flood, Phelps

When
May 10, 1:30 PM CST to 5:00 PM CST
Where
Phelps County, 0.69 mi S of Edgar Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
37.690, -91.870

Heavy thunderstorms caused flooding over Highway 63 near its intersection with Highway H.

Flash Flood, Maries

When
May 10, 2:00 PM CST to 6:00 PM CST
Where
Maries County, 3.52 mi NW of Vienna
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.220, -91.990

Numerous low water crossings along the Big Maries Creek became impassable to motorists due to flash flooding.

Flash Flood, Camden

When
May 10, 2:05 PM CST to 6:00 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.010, -92.740

Flash flooding occurred over numerous low water crossing and low lying areas throughout the county.

Hail, Dade

When
May 10, 3:10 PM CST
Where
Dade County, 1.78 mi WSW of Cedarville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.560, -94.010

Flash Flood, Morgan

When
May 10, 3:18 PM CST to 7:00 PM CST
Where
Morgan County, 3.86 mi W of Gravois Mills Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -92.890

Heavy thunderstorms caused flooding at Proctor and Cody roads near Ivy Bend.

Flash Flood, Newton

When
May 10, 4:12 PM CST to 7:00 PM CST
Where
Newton County, Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Numerous roads in the city of Neosho were flooded. A section of Route D near Crowder College was closed off to motorists due to high water.

Flash Flood, Barton

When
May 10, 4:45 PM CST to 7:00 PM CST
Where
Barton County, 0.88 mi SW of Mindenmines
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.470, -94.610

Flash flooding covered low lying areas along Highway 160 near Mindenmines. Several dirt roads in this area were impassable to motorists.

Flash Flood, Lawrence

When
May 10, 5:10 PM CST to 8:00 PM CST
Where
Lawrence County, 1.1 mi E of Stotts City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.100, -93.950

Excessive rainfall caused a section of Highway 97 to experience flash flooding.

Flash Flood, Polk

When
May 10, 5:10 PM CST to 9:00 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.460, -93.270

Southern sections of Polk County experienced flash flooding. The Pleasant Hope area received the heaviest rainfall, causing flooding over Highways H and 215.

Flash Flood, Hickory

When
May 10, 5:20 PM CST to 9:00 PM CST
Where
Hickory County, 3.06 mi ENE of Weaubleau
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.920, -93.500

Numerous low lying roads within the western half of the county were inundated with flash flooding.

Hail, Greene

When
May 10, 5:20 PM CST
Where
Greene County, Springfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.200, -93.300

Flash Flood, Greene

When
May 10, 5:21 PM CST to 9:00 PM CST
Where
Greene County, 0.55 mi E of Springfield
Cause
Heavy Rain
Reported by
Public
Coordinates
37.200, -93.290

Several city roads in Springfield became impassable to motorists from flash flooding. The downtown area received excessive rainfall that caused over a foot of water to flood roads.

Flash Flood, Webster

When
May 10, 6:30 PM CST to 10:00 PM CST
Where
Webster County, 3.9 mi ESE of Crown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.248, -92.905

Flash flooding occurred over the intersection of Highways A and FF.

Flash Flood, Taney

When
May 10, 7:45 PM CST to 10:00 PM CST
Where
Taney County, 1.31 mi WNW of Kissee Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.680, -93.050

Excessive rainfall caused flooding over a section of Highway 160 east of Kissee Mills.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31208, 31223, 31209, 31210, 31212, 31213, 31224, 31214, 31215, 31216, 31217, 31218, 31219, 31225, 31220, 31221, 31222.